Tennessee, 2009Hail and Damaging Winds in Tennessee, June 16 to 19, 2009
June 16 to 19, 2009 · NWS OHX · 28 events in 16 counties and zones
As a warm front continued to move east across Middle Tenessee, southerly flow continued to usher in a warm, moist, and unstable airmass across the mid state. With the influence of daytime heating, this resulted in the development of afternoon severe thunderstorms, which resulted in several thunderstorm wind damage, one large hail, and a few funnel cloud reports across much of the mid state.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $679,000
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a warm front continued to move east across Middle Tenessee, southerly flow continued to usher in a warm, moist, and unstable airmass across the mid state. With the influence of daytime heating, this resulted in the development of afternoon severe thunderstorms, which resulted in several thunderstorm wind damage, one large hail, and a few funnel cloud reports across much of the mid state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 16, 11:05 AM CST, 1 hour 1 minute earlier.
Area forecast discussion, Jun 16, 11:05 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1205 PM CDT TUE JUN 16 2009
.UPDATE...FOR 18Z TAFS.
&&
.AVIATION...
OVERNIGHT COMPLEX UPSTREAM CONTINUES TO PUSH E-SE. SOUTHERN EXTENT OF
SQUALL LINE LIKELY TO CLIP THE NERN CWA...BUT MODELS CONTINUING
TO SHOW LITTLE SWARD DEVELOPMENT. FCST PD WILL BE LARGELY VFR CONDITIONS
OUTSIDE OF SMALL CHANCE/DURATION OF AFTERNOON TSRA AND/OR LIGHT
EARLY MORNING BR EAST.
&&
.PREV DISCUSSION... /ISSUED 1104 AM CDT TUE JUN 16 2009/
DISCUSSION...
UPDATED ZONES TO REFLECT THE SVR TSTM WATCH FOR OUR NW COUNTIES. I
ALSO INCREASED POPS TO 60 PERCENT FOR THE WATCH AREA. AS AIRMASS
OVER MIDDLE TN BECOMES INCREASINGLY UNSTABLE...COMPLEX TO OUR WEST
WILL BE ABLE TO SUSTAIN SOME OF ITS STRENGTH AS IT PUSHES EAST.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
07
Hazardous weather outlook, Jun 16, 4:31 AM CST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
531 AM CDT TUE JUN 16 2009
TNZ005>011-022>034-056>066-075-077>080-093>095-171030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
531 AM CDT TUE JUN 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A LARGE AREA OF THUNDERSTORMS OVER THE MID MISSISSIPPI TO LOWER OHIO
VALLEYS WILL POSSIBLY MOVE SOUTHEAST INTO MIDDLE TENNESSEE LATER
TODAY AND TONIGHT. IF SO...THERE WILL BE A SLIGHT RISK OF SEVERE
THUNDERSTORMS...WITH DAMAGING WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG THUNDERSTORMS ARE POSSIBLE WEDNESDAY...MAINLY OVER THE
NORTHEAST HALF OF THE MID STATE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.
17/MAG
Event by event
22 thunderstorm wind, 5 funnel cloud, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Houston
- When
- June 16, 12:06 PM CST
- Where
- Houston County, 2.37 mi NNW of Grays Crossing
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 36.359, -87.772
Trees and power lines were reported down in the Tennessee Ridge Area. Newspaper also reported damage to roof of Houston County High School's Field House. Roof damage to the high school field house consited of part of the roof being blown off. Actual amount of roof being blown off was unkown. The goal post on the high school football field were bent and limbs and debris scattered about the athletic fields located between the field house and the high school's main building. Across State Highway 149 from the high school, a portion of the metal roof was peeled back and a few windows were broken out at Lockhart's Chapel United Methodist Church. A tree in the parking lot was broke off near the ground. East of the high school, portions of roofs were blown off two buildings at Farm and Feed Supply. Trees were also downed on Clay Tomlinson Road, Buckeye, Cave Orchard, State Highway 49, Old Stewart Road, Mobley Lane, Arlington Street, Spring Street, and Rocky Hollow Road.
Thunderstorm Wind, Stewart
- When
- June 16, 12:10 PM CST
- Where
- Stewart County, 6.23 mi S of Carlisle to 0.78 mi ESE of Carlisle
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $125,000
- Reported by
- Trained Spotter
- Coordinates
- 36.341, -87.756
Trees and power lines were reported down. A half mile stretch of State Highway 49 was blocked just south of Green Shanty Road to Carlisle. Some trees were reported on houses. Extent of any damage to houses was unkown. Newspaper reported numerous trees throughout the county were downed.
Thunderstorm Wind, Humphreys
- When
- June 16, 12:30 PM CST
- Where
- Humphreys County, 0.89 mi NE of Hustburg
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 35.990, -87.960
One tree was snapped. Wind gusts were estimated between 58 and 72 MPH.
Thunderstorm Wind, Montgomery
- When
- June 16, 12:35 PM CST
- Where
- Montgomery County, 0.72 mi NW of St Bethlehem
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Newspaper
- Coordinates
- 36.588, -87.308
A recently installed privacy fence and a 24-foot above-ground pool were badly damaged in addition to a deck, a new washing machine, and potted plants at the home of Alan Linboom on Union Hall Road. Estimated winds to be between 60 to 70 MPH. Property damage was estimated at $7,000.
Thunderstorm Wind, Dickson
- When
- June 16, 12:50 PM CST
- Where
- Dickson County, 2.95 mi NNW of Charlotte
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 36.221, -87.344
Small trees were down along State Highway 48.
Thunderstorm Wind, Dickson
- When
- June 16, 12:50 PM CST
- Where
- Dickson County, 1.78 mi SW of Dickson
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 36.060, -87.400
Trees were reported down with a measured gust of 72 MPH. Newspaper also reported that additional thunderstorm related wind damage was located in the north of the county and the southeast, including Cumberland Furnance, Vanleer, and White Bluff. This thunderstorm related wind damage included downed trees and five downed power lines.
Thunderstorm Wind, Cheatham
- When
- June 16, 12:53 PM CST
- Where
- Cheatham County, Ashland City
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 36.280, -87.070
Cheatham County Emergency Management Agency Director Edwin Hogan stated that seven homes and six businesses sustained damage. Many trees were downed in the downtown Ashland City area, one at the County Courthouse and one across from the Board of Education. Trees were reported downed on Oak Circle, Cumberland Street, Adkisson Street, Vine Street, and Lenox Street. The steeple at the Ashland City First Baptist Church on Main Street also came down during the storm. Hogan also said that a Cumberland Electric Membership Corporation Pole was down on Frey Street and the roadway was shut down down to traffic. A tower at WQSV-790 AM that supplied the sighnal from the main tower on Chapmansboro Road went down during the storm. The radio was off the air for a short time. A local business had a tree fall on a car in its parking lot and clipped the front porch of the building, moving two of the porch's support beams.
Thunderstorm Wind, Dickson
- When
- June 16, 12:54 PM CST
- Where
- Dickson County, 2.49 mi SW of Pond
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 36.072, -87.459
Several trees were down along South Eno Road.
Thunderstorm Wind, Robertson
- When
- June 16, 1:13 PM CST
- Where
- Robertson County, 1.03 mi ESE of Cross Plains
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 36.545, -86.682
In the Cross Plains area trees were reported down. Wind gust was measured at 60 MPH.
Funnel Cloud, Davidson
- When
- June 16, 1:15 PM CST
- Where
- Davidson County, 0.85 mi ESE of Madison
- Reported by
- Trained Spotter
- Coordinates
- 36.244, -86.757
Funnel cloud was reported near Skyline Medical Center.
Thunderstorm Wind, Davidson
- When
- June 16, 1:20 PM CST
- Where
- Davidson County, 1.25 mi WSW of Donelson
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.160, -86.669
Large trees were reported down in Donelson at Goodlin Drive.
Thunderstorm Wind, Davidson
- When
- June 16, 1:23 PM CST
- Where
- Davidson County, 1.04 mi NNE of Donelson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 36.184, -86.644
Twelve inch tree limbs were reported down on Downeymeade Drive in Standford Estates Subdivision.
Funnel Cloud, Davidson
- When
- June 16, 1:30 PM CST
- Where
- Davidson County, 0.55 mi E of Berryville
- Reported by
- Trained Spotter
- Coordinates
- 36.199, -86.620
Funnel cloud was reported in the Hermitage area.
Thunderstorm Wind, Sumner
- When
- June 16, 1:30 PM CST
- Where
- Sumner County, 2.35 mi SSW of Graball
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 36.450, -86.450
Tree limbs up to 3.5 inches downed on State Highway 174/Dobbins Pike. Newspaper also reported that two large trees were reported down in the Gallatin area also.
Thunderstorm Wind, Wilson
- When
- June 16, 1:38 PM CST
- Where
- Wilson County, 0.68 mi W of Silver Bottom
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 36.230, -86.532
Tress were reported down at 13018 Lebanon Road. Newspaper also reported that a large tree fell on Castle Heights Avenue North in the Lebanon area, and two passing cars were struck by the falling debris, but no injuries were reported. Extent of any damage to the car was unkown.
Funnel Cloud, Rutherford
- When
- June 16, 1:40 PM CST
- Where
- Rutherford County, 2.28 mi NNE of Silver Hill
- Reported by
- Trained Spotter
- Coordinates
- 36.031, -86.357
Funnel Cloud was reported near Vine.
Funnel Cloud, Wilson
- When
- June 16, 1:40 PM CST
- Where
- Wilson County, 0.43 mi NNE of Mt Juliet
- Reported by
- Newspaper
- Coordinates
- 36.206, -86.518
Newspaper reported that a trained spotter reported a funnel cloud in Mt. Juilet to the National Weather Service Office, Nashville,TN located in Old Hickory, TN.
Thunderstorm Wind, Wilson
- When
- June 16, 1:47 PM CST
- Where
- Wilson County, 1.63 mi WNW of Oakland
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.278, -86.378
Trees were reported down at the intersection of Horn Springs Road and Coles Ferry Pike.
Thunderstorm Wind, Smith
- When
- June 16, 1:55 PM CST
- Where
- Smith County, 0.83 mi NNE of South Carthage
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 36.261, -85.945
Several trees were downed in the Carthage area.
Hail, Rutherford
- When
- June 16, 2:00 PM CST
- Where
- Rutherford County, Smyrna
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.980, -86.530
Golf ball size hail was reported in Smyrna.
Thunderstorm Wind, Wilson
- When
- June 16, 2:00 PM CST
- Where
- Wilson County, 0.66 mi SW of Lebanon
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 36.215, -86.310
Large tree was downed on Oak Hill Circle in Lebanon.
Thunderstorm Wind, Macon
- When
- June 16, 2:10 PM CST
- Where
- Macon County, Red Boiling Spgs
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 36.530, -85.850
Widespread wind damage was reported across northeast portions of the county. What type of actual wind damage was unkown. This included several downed large trees in the Galen Road at Coleytown Road Intersection and in the Frog Pond Community. Large trees were also blown down in Red Boiling Springs, one on McClure Street and two on High Street. In addition, the roof was reported to have collapsed on the Old Holland Fruit Stand Store Building on Red Boiling Springs Road.
Thunderstorm Wind, Rutherford
- When
- June 16, 2:15 PM CST
- Where
- Rutherford County, 2.01 mi WNW of Compton
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 35.910, -86.384
Many large trees and limbs were downed near U.S. Highway 231 and Compton Road.
Thunderstorm Wind, Clay
- When
- June 16, 2:32 PM CST
- Where
- Clay County, 0.8 mi SW of Dale Hollow
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 36.542, -85.461
Trees were reported down at Dale Hollow Fish Hatchery.
Thunderstorm Wind, Pickett
- When
- June 16, 2:50 PM CST
- Where
- Pickett County, 1.16 mi ESE of Green Brier
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 36.613, -85.131
Twelve inch trees were down in the Green Briar Community.
Thunderstorm Wind, Overton
- When
- June 16, 2:50 PM CST
- Where
- Overton County, 0.34 mi WSW of Livingston
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 36.379, -85.326
Winds associated with a thunderstorm knocked down the WLIV-AM Radio Station Tower on Rock Grusher Mountain.
Funnel Cloud, Montgomery
- When
- June 16, 6:57 PM CST
- Where
- Montgomery County, Clarksville
- Reported by
- Newspaper
- Coordinates
- 36.530, -87.350
Numerous reports of funnel clouds were across the county.
Thunderstorm Wind, Rutherford
- When
- June 19, 8:10 PM CST
- Where
- Rutherford County, 0.67 mi E of Smyrna
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 35.981, -86.518
Measured wind gust recorded of 60 MPH.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in South Carolina, June 16, 20091 death · $1.2 million · EF1 · 23 events
- Tornadoes and Hail in South Dakota, June 16, 2009$100,000 · EF1 · 39 events
- Tornadoes and Hail in North Carolina, June 16, 2009$150,000 · EF1 · 14 events
- Tornado and Damaging Winds in Kentucky, June 16, 2009$172,000 · EF1 · 9 events
- Hail and Damaging Wind in Florida, June 16, 2009$700,000 · 1 in hail · 3 events
- Damaging Winds in Tennessee, June 16, 2009$233,000 · 60 kt wind · 25 events
- Tornadoes and Flash Flooding in South Dakota, June 16, 2009$125,000 · EF0 · 31 events
- Tornadoes and Damaging Winds in Virginia, June 16, 2009$129,000 · EF0 · 10 events
- Hail and Damaging Winds in South Carolina, June 16, 2009$46,000 · 1.75 in hail · 28 events
- Flash Flooding and Heavy Rain in Minnesota, June 16 to 17, 2009$120,000 · 4 events
- Damaging Winds in Illinois, June 16, 2009$103,000 · 61 kt wind · 2 events
- Tornado and Damaging Wind in Kentucky, June 16, 2009$22,000 · EF1 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183035, 183040, 183127, 185442, 183051, 183059, 185443, 183056, 183122, 183015, 183158, 183144, 183018, 183234, 183163, 183024, 184772, 183171, 185441, 181592, 185414, 185426, 183214, 183192, 183033, 184794, 185418, 183260.